Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 129, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 15, 2012, 3:46 PM EDT for Orange County, Indiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 3:46 PM EDT (19:46 UTC)
- Expired
- Mar 15, 2012, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Orange County, IN
The radar
The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 4:01 PM EDT | HAIL 0.5 | French Lick, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 3:06 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1579 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140
WUUS53 KLMK 151946
SVRLMK
INC117-152015-
/O.NEW.KLMK.SV.W.0129.120315T1946Z-120315T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 415 PM EDT
* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.
THIS STORM WAS LOCATED NEAR FRENCH LICK MUNICIPAL AIRPORT...MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
PAOLI...
ABYDEL...
YOUNGS CREEK...
BRAXTONS SIDING AND PINE VALLEY...
WOODLAWN GROVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3867 8641 3843 8642 3839 8668 3840 8668
3859 8669
TIME...MOT...LOC 1946Z 250DEG 19KT 3851 8662
WIND...HAIL <50MPH 1.00IN
$$
SCHOETTMER1 follow-up statement
842
WWUS53 KLMK 152014
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EDT THU MAR 15 2012
INC117-152024-
/O.EXP.KLMK.SV.W.0129.000000T0000Z-120315T2015Z/
ORANGE IN-
414 PM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ORANGE COUNTY WILL
EXPIRE AT 415 PM EDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN AND DANGEROUS LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3867 8641 3843 8642 3839 8668 3840 8668
3859 8669
TIME...MOT...LOC 2014Z 250DEG 19KT 3856 8644
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:15 PM EDT, 31 minutes earlier.
Area forecast discussion, Mar 15, 3:15 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT THU MAR 15 2012 .Short Term (Tonight through Friday Night)... Updated at 315 PM EDT Mar 15 2012 ...Severe thunderstorm watch for pulse storms/hail... In the wake of a convective complex that crossed southern Indiana earlier this morning, cumulus cloud development has been suppressed until recently. However, the atmosphere has become quite unstable and scattered to numerous thunderstorms have developed over southwest IN and central KY and will spread over the entire area by late afternoon. Given the strong instability across the region and weak shear, severe pulse storms are expected and will continue and thus, SPC has given our entire area a severe thunderstorm watch. Expect this to continue through the late afternoon and early evening hours. Storms will lose their strength with sunset but scattered convection will continue through the overnight hours most likely. For tonight through Friday night, the Lower Ohio Valley will remain within a very mild and moist early summer-like pattern. Several disturbances that are hard to nail down the timing will move across the region. Scattered thunderstorms are quite possible at any time from tonight through Friday night. For Friday, feel that the best chance of convection will lie south of the Ohio River. Expect overnight lows tonight not far from 60, and highs Friday in the upper 70s. .Long Term (Saturday - Thursday)... Updated at 300 PM EDT Mar 15 2012 Persistent and anomalous pattern will continue for much of the week. Deep SW flow will keep things unsettled for the first part of the weekend, so will continue to carry a chance POP for Saturday afternoon. The upper ridge over the Deep South will amplify Sunday and into the early part of next week, gradually shutting off our rain chances. Slight chance Sunday and then a dry forecast Mon-Wed. A bit more uncertainty creeps in around Day 7, as the models show a deep trof over the Rockies closing off into a deep upper low over the Southern Plains by Wednesday. ECMWF brings this feature far enough east for precip to return on Thursday, while the GFS is about a day slower. The forecast reflects a compromise and will include a chance POP for Thursday, but reality will be all or nothing depending on which solution verifies. Temps will run 20-25 degrees above climo both day and night through the period. && .Aviation (18Z TAF Issuance)... Updated at 100 PM EDT Mar 15 2012 Unseasonably warm and humid weather will very likely spark scattered to numerous thunderstorm by mid to late afternoon. In this early summer-like pattern, trying to pinpoint when a specific storm will impact a specific TAF site will be challenging. Feel that thunderstorms will begin to affect BWG and SDF as early as 19z, and LEX an hour or two later. Expect that thunderstorms will be most numerous from 20z through 02z early Friday, then diminish in coverage. However, isolated to scattered thunderstorms are possible at any time Friday as well. Southwest winds will average around 10kt this afternoon, then diminish to around 5kt from the south tonight. Friday afternoon, expect southwest winds around 10kt. Ceilings will stay VFR outside of any thunderstorms. Gusty winds and low visibilities and ceilings will occur within any thunderstorm. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......JSD/AL Long Term........RAS Aviation.........JSD
Hazardous weather outlook, Mar 15, 2:32 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 232 PM EDT THU MAR 15 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161530- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 232 PM EDT THU MAR 15 2012 /132 PM CDT THU MAR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN INDIANA AND CENTRAL KENTUCKY. STRONG INSTABILITY WILL ALLOW SOME STORMS TO BECOME STRONG OR SEVERE...ESPECIALLY WEST OF INTERSTATE 65. THE MAIN THREAT WILL BE LARGE HAIL...WITH A LESSER POSSIBILITY OF ISOLATED DAMAGING WINDS. BRIEF HEAVY RAIN AND LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AS MULTIPLE UPPER LEVEL DISTURBANCES CONTINUE TO CROSS THE REGION. THE MAIN THREATS WITH THESE STORMS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS WILL BE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY AS WE REMAIN IN A WARM...MOIST...SLIGHTLY UNSTABLE ATMOSPHERE. THE BEST CHANCE FOR STORMS WILL BE SATURDAY AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OVERHEAD. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE THE MAIN THREATS FROM THE STORMS. ALL THUNDERSTORMS PRODUCE LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR DAMAGING WINDS THIS AFTERNOON OR EVENING. JSD/RS/AL
In the hours before
Local storm report, Mar 15, 3:32 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 4 E DUBOIS 38.45N 86.73W
03/15/2012 E0.50 INCH DUBOIS IN EMERGENCY MNGR
&&
EVENT NUMBER LMK1200399
MRCLocal storm report, Mar 15, 3:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL DUBOIS 38.45N 86.80W
03/15/2012 E1.50 INCH DUBOIS IN AMATEUR RADIO
&&
EVENT NUMBER LMK1200400
MRCLocal storm report, Mar 15, 3:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 SW HODGENVILLE 37.50N 85.83W
03/15/2012 E0.50 INCH LARUE KY LAW ENFORCEMENT
&&
EVENT NUMBER LMK1200401
MRCLocal storm report, Mar 15, 3:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 7 SE HODGENVILLE 37.50N 85.65W
03/15/2012 E0.50 INCH LARUE KY LAW ENFORCEMENT
&&
CORRECTED LOCATION
EVENT NUMBER LMK1200401
MRCSpecial weather statement, Mar 15, 3:40 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAR 15 2012
KYZ029-030-152015-
BULLITT-JEFFERSON-
340 PM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS WITH HALF INCH HAIL IN THE LOUISVILLE
METRO...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALLEY STATION...AND MOVING EAST AT 30 MPH.
OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING OVER THE LOUISVILLE
METRO...AND WILL MOVE EAST-NORTHEAST ACROSS THE AREA THROUGH 430 PM.
HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND HALF INCH HAIL...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
VALLEY STATION...
ST. MATTHEWS...
SHIVELY...
PROSPECT...
PLEASURE RIDGE PARK...
LOUISVILLE INTERNATIONAL AIRPORT AND HUNTERS HOLLOW...
LOUISVILLE BOWMAN FIELD...
THIXTON...
FISHERVILLE AND ROUTT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3834 8557 3834 8558 3826 8541 3812 8543
3808 8555 3808 8561 3800 8595 3809 8590
3816 8591 3823 8585 3827 8583 3829 8578
3827 8574 3829 8568 3838 8564
TIME...MOT...LOC 1939Z 250DEG 26KT 3812 8583
RASLocal storm report, Mar 15, 3:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 6 SSW FRENCH LICK 38.47N 86.66W
03/15/2012 E1.25 INCH ORANGE IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1200402
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 8:19 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 26 min |
| Mar 14, 8:44 PM EDT | Special Weather Statement | LMK | Dubois | 31 min |
| Mar 14, 9:16 PM EDT | Special Weather Statement | LMK | Orange | 29 min |
| Mar 14, 11:13 PM EDT | Special Weather Statement | LMK | Floyd | 32 min |
| Mar 14, 11:26 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd | 34 min |
| Mar 15, 5:36 AM EDT | Special Weather Statement | LMK | Dubois | 24 min |
| Mar 15, 5:57 AM EDT | Special Weather Statement | LMK | Dubois | 33 min |
| Mar 15, 7:18 AM EDT | Special Weather Statement | LMK | Orange | 57 min |
| Mar 15, 7:27 AM EDT | Special Weather Statement | LMK | Scott, Washington | 63 min |
| Mar 15, 8:00 AM EDT | Special Weather Statement | LMK | Jefferson | 60 min |
| Mar 15, 2:15 PM EDT | Special Weather Statement | LMK | Crawford, Perry | 60 min |
| Mar 15, 2:50 PM EDT | Special Weather Statement | LMK | Dubois | 40 min |
| Mar 15, 2:56 PM EDT | Severe Thunderstorm Warning | LMK | Dubois | 34 min |
| Mar 15, 3:06 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| Mar 15, 3:27 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange | 33 min |
| Mar 15, 3:58 PM EDT | Special Weather Statement | LMK | Scott, Washington | 62 min |
| Mar 15, 3:59 PM EDT | Areal Flood Advisory | LMK | Crawford, Dubois, Orange | 2 hr |
| Mar 15, 4:08 PM EDT | Special Weather Statement | LMK | Washington | 37 min |
| Mar 15, 4:19 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Jefferson, Scott, Washington | 26 min |
| Mar 15, 4:50 PM EDT | Areal Flood Advisory | LMK | Clark, Jefferson, Scott | 115 min |
| Mar 15, 5:07 PM EDT | Severe Thunderstorm Warning | LMK | Perry | 38 min |
| Mar 15, 5:44 PM EDT | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 46 min |
| Mar 15, 6:11 PM EDT | Special Weather Statement | LMK | Floyd, Harrison | 34 min |
| Mar 15, 6:28 PM EDT | Special Weather Statement | LMK | Clark, Floyd | 32 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.